Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Los Angeles, CA

February 22, 2005Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 22, 2005, 4:07 AM PST for Los Angeles County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 4:07 AM PST (12:07 UTC)
Expired
Feb 22, 2005, 5:06 AM PST
In force
59 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 47 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 221209
SVRLOX
CAC037-221300-
/O.NEW.KLOX.SV.W.0007.050222T1207Z-050222T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
407 AM PST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF BALDWIN PARK...DUARTE...
  AZUSA...AND COVINA...

* UNTIL 500 AM PST

* AT 405 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BALDWIN PARK NEAR THE 605 FREEWAY.
  THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AZUSA AND DUARTE BY 430 AM PST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3407 11817 3393 11787 3420 11766 3445 11794

$$

BRUNO/CK/ASR
2 follow-up statements
000 
WWUS56 KLOX 221233
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
431 AM PST TUE FEB 22 2005

CAC037-221300-
/O.CON.KLOX.SV.W.0007.000000T0000Z-050222T1300Z/
LOS ANGELES CA-
431 AM PST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 AM PST FOR EAST
CENTRAL LOS ANGELES COUNTY...

AT 426 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS FROM
POMONA TO AZUSA...MOVING TO THE NORTHEAST AT 20 MPH. THUNDERSTORMS
WITHIN THIS LINE MAY PRODUCE HAIL UP TO THE SIZE OF A QUARTER.

THESE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE COUNTY
LINE BY 5 AM PST. 

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.


LAT...LON 3407 11817 3393 11787 3420 11766 3445 11794

$$

BRUNO/ASR
000 
WWUS56 KLOX 221302
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
502 AM PST TUE FEB 22 2005

CAC037-221309-
/O.EXP.KLOX.SV.W.0007.000000T0000Z-050222T1300Z/
LOS ANGELES CA-
502 AM PST TUE FEB 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST LOS ANGELES
COUNTY HAS EXPIRED...

AT 458 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATED
THAT THE LINE OF THUNDERSTORMS IN THE SAN GABRIEL VALLEY HAD 
MOVED EAST OF THE COUNTY LINE. THEREFORE...THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.


LAT...LON 3407 11817 3393 11787 3420 11766 3445 11794

$$

BRUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 4:00 AM PST, 7 minutes earlier.

Area forecast discussion, Feb 22, 4:00 AM PST, 7 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST TUE FEB 22 2005

...MORE OF THE SAME...PLUS THE ADDED POSSIBILITY OF SEVERE WEATHER...

.SHORT TERM...THE UPPER LEVEL STORM SYSTEM THAT HAS BEEN BATTERING
CALIFORNIA FOR THE LAST WEEK IS LOCATE THIS MORNING ABOUT 140 NM
WEST OF POINT CONCEPTION...RIGHT ABOUT WHERE WE EXPECTED IT TO BE.
IN 24 HOURS...MODELS AGREE THAT THE STORM WILL BE LOCATED OVER THE
CALIFORNIA BIGHT...MOVING TOWARDS THE COAST OF ORANGE COUNTY. THIS
MEANS THAT THE SOUTHLAND WILL HAVE YET ANOTHER 24 TO 36 HOURS OF
HEAVY DOWNPOURS...STRONG THUNDERSTORMS...HAIL...AND ANOTHER FOOT OR
TWO OF SNOW IN THE MOUNTAINS. I

RAINFALL OVERNIGHT WAS SHOWERY IN NATURE WITH SOME THUNDERSTORMS AND
SMALL HAIL BEING REPORTED. THIS PROMPTED THE ISSUANCE OF SEVERAL
FLASH FLOOD WARNINGS FOR AREAS ALONG THE COAST FROM SANTA BARBARA TO
MALIBU. THESE RESULTED IN INCREASED MUD FLOWS AND THE CLOSURE OF
MORE ROADWAYS. IN THE LAST 12 HOURS...RAINFALL AMOUNTS HAVE RANGED
ONLY UP TO AROUND 1 AND A HALF INCHES...NOWHERE NEAR THE HALF A FOOT
THAT WAS MEASURED SUNDAY NIGHT AND MONDAY MORNING. 24 HOUR RAINFALL
TOTALS TOP OUT AT 2.5 INCHES IN THE SANTA BARBARA MOUNTAINS...TO
NEAR 4 INCHES IN THE VENTURA MOUNTAINS...TO JUST UNDER 3 INCHES IN
THE SAN GABRIEL MOUNTAINS OF LOS ANGELES COUNTY.

AS THE STORM SYSTEM APPROACHES THE CALIFORNIA BIGHT...WE SHOULD SEE
BETTER DYNAMICS ALONG WITH COLDER TEMPERATURES ALOFT AND MORE
UNSTABLE SURFACE CONDITIONS. MSAS LIFTED INDICES ARE NOW RUNNING -3
OFF THE COAST THIS MORNING AND THE GFS MODEL FORECAST CALLS FOR 500
TEMPS OF -26 C. VANDENBERG TEMPS AT 500 MB WERE RUNNING -23 C AT 12Z
THIS MORNING. ALL THESE ARE FAIRLY CLASSIC SEVERE WEATHER
INDICATORS. THEREFORE...TODAY WE WILL BE MORE CONCERNED WITH
THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...HAIL AND GUSTY WINDS.
SOME OF THESE STORMS COULD APPROACH SEVERE LEVELS LATER TODAY WITH
DAMAGING WINDS...LARGE HAIL AND WATERSPOUTS OVER THE COASTAL
WATERS...CHANGING TO SMALL TORNADOS AS THEY MOVE ONSHORE. COASTAL
COMMUNITIES FROM SANTA BARBARA TO THE ORANGE COUNTY BORDER NEED TO
KEEP AN EYE ON THE SKIES TODAY...ESPECIALLY THIS AFTERNOON AND EARLY
EVENING HOURS.

THE LATEST SATELLITE AND RADAR DATA SHOWS MULTIPLE BANDS OF SHOWERS
WITH EMBEDDED THUNDERSTORMS THROUGHOUT THE REGION FROM THE ORANGE
COUNTY BOUNDARY ALL THE WAY UP TO HEARST CASTLE. EACH OF THESE HAS
THE POTENTIAL FOR LOCALLY HEAVY DOWNPOURS...GUSTY WINDS AND SMALL
HAIL. OF MAJOR CONCERN IS THE REGION OF STORMS NOW ENTERING RADAR
COVERAGE SOUTH OF POINT CONCEPTION. THIS BAND IS EXPECTED TO HIT
HARD ALONG THE SOUTH FACING SLOPES OF SANTA BARBARA AND VENTURA
COUNTY WITHIN THE NEXT SEVERAL HOURS...INCREASING THE THREAT FOR
EVEN MORE MUD SLIDES AND FLOODING DURING THE MORNING HOURS.

SIMILAR BANDS ARE EXPECTED TO CONTINUE TO RE-DEVELOP OVER THE NEXT
24 HOURS AS THE LOW CONTINUES TO SPIN OFF OUR SHORES. IN ADDITION...
THUNDERSTORMS ARE EXPECTED TO LINGER OVER THE REGION INTO WEDNESDAY
SINCE THE LOW WILL LINGER JUST TO THE EAST OF THE REGION THROUGH
THURSDAY. NEED TO KEEP AN EYE OUT FOR POSSIBLE WRAP-AROUND MOISTURE
IN THE DESERTS AS THE LOW EXITS. RIGHT NOW...THE FORECAST DOES NOT
INCLUDE THIS POSSIBILITY.

EXTENDED...MODEL AGREEMENT IS VERY GOOD THROUGH THE EXTENDED PERIOD.
WE ARE CALLING FOR DRY CONDITIONS THURSDAY THROUGH SUNDAY...BUT THE
LOW LINGERS TO THE EAST OF US THROUGH FRIDAY AND CYCLONIC FLOW STAYS
OVER THE REGION...THEREFORE WE SHOULD SEE SOME UNSETTLED CONDITIONS
WITH A VERY SLIM CHANCE FOR PRECIPITATION. THEREFORE...ADDED SOME 10
PERCENT POPS INTO THE FORECASTS FOR THURSDAY AND FRIDAY. ON
SATURDAY...A WEAK RIDGE BUILDS INTO THE REGION...PERHAPS GIVING US A
FAIR WEATHER DAY. ON SUNDAY LOOK FOR SHOWERS TO CREEP BACK INTO THE
FORECAST AS YET ANOTHER LOW BEGINS TO TAKE UP RESIDENCE OFF THE
CENTRAL COAST OF CALIFORNIA BY TUESDAY MORNING. THE LONGER RANGED
MODELS HAVE THIS SYSTEM MOVING DIRECTLY THROUGH CENTRAL AND SOUTHERN
CALIFORNIA NEXT TUESDAY AND WEDNESDAY. THIS IS QUITE A WAYS OUT...
BUT WITH THE WAY THIS SEASON IS GOING...WE WILL NEED TO KEEP AN EYE
OUT FOR IT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SEVERE THUNDERSTORM WARNING (SEE LAXSVRLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

DANIELSON
Hazardous weather outlook, Feb 21, 5:08 PM PST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
508 PM PST MON FEB 21 2005

CAZ034>041-044>047-051>054-059-087-088-221400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
910 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A MAJOR WINTER STORM IS OVER THE AREA PLEASE SEE THE FOLLOWING
STATEMENTS...

* SEVERE THUNDERSTORM WATCH..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KLOX - FLSLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAY TWO... TUESDAY

LOOK FOR THE LOW CENTER TO STILL BE TO OUR WEST ON TUESDAY MORNING
WITH HEAVY RAIN...MORE SNOW...AND GUSTY WINDS CONTINUING OVER THE
REGION. THIS WILL ADD TO THE FLOODING AND MUDSLIDE PROBLEMS FOR
SOUTHERN CALIFORNIA.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAY THREE THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

THE LOW MOVES OVER SOUTHERN CALIFORNIA ON WEDNESDAY AND A CHANCE OF
THUNDERSTORMS WILL EXIST. THE LOW THEN MOVES TO OUR EAST AND LINGERS
OVER THE GREAT BASIN FROM THURSDAY INTO THE WEEKEND.  A MINOR RIDGE
TRIES TO SET UP OVER US ON SATURDAY...SO THE WEEKEND MAY BE DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FORWOOD

In the hours before

Special weather statement, Feb 22, 4:00 AM PST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST TUE FEB 22 2005

CAZ035>036-039-040-041-044>047-052>054-087-088-221800-
SANTA BARBARA COUNTY MOUNTAINS-
SANTA BARBARA COUNTY SOUTH COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
CATALINA ISLAND-LOS ANGELES COUNTY VALLEYS-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY MOUNTAINS INCLUDING THE SANTA MONICA RANGE-
VENTURA COUNTY COAST-VENTURA COUNTY VALLEYS-
VENTURA COUNTY MOUNTAINS-
400 AM PST TUE FEB 22 2005

...SEVERE WEATHER THREAT WILL CONTINUE FOR MUCH OF SOUTHERN
   CALIFORNIA TODAY...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA
COAST WILL BEGIN TO MOVE SLOWLY TOWARDS SOUTHERN CALIFORNIA TODAY.
THIS LOW WILL INTERACT WITH A VERY UNSTABLE AIR MASS AND CREATE THE
POTENTIAL FOR STRONG THUNDERSTORMS...POSSIBLY SEVERE...TODAY. THE
THREATS INCLUDE THUNDERSTORM WIND GUSTS TO 70 MILES PER HOUR...HAIL
OVER 1 INCH IN DIAMETER...AND DANGEROUS LIGHTNING. IN ADDITION...
CONDITIONS ARE QUITE FAVORABLE FOR WATERSPOUTS AND SMALL TORNADOES.
WHILE THE GREATEST RISK FOR SEVERE WEATHER IS THROUGH TODAY...THERE
WILL STILL BE A CHANCE OF THUNDERSTORMS TONIGHT FOR SANTA BARBARA...
VENTURA...AND LOS ANGELES COUNTIES. SCATTERED THUNDERSTORM ACTIVITY
IS EXPECTED TO BE FOCUSED OVER THE MOUNTAIN AND DESERT REGIONS
WEDNESDAY.

KAPLAN/ASR

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:50 PM PSTFlash Flood WarningLOXLos Angeles85 min
Feb 21, 6:15 PM PSTFlash Flood WarningLOXLos Angeles60 min
Feb 21, 7:03 PM PSTFlash Flood WarningLOXLos Angeles117 min
Feb 22, 12:05 AM PSTFlash Flood WarningLOXLos Angeles, Ventura3 hr
Feb 22, 12:16 AM PSTFlash Flood WarningLOXSanta Barbara119 min
Feb 22, 4:48 AM PSTSevere Thunderstorm WarningLOXSanta Barbara62 min
Feb 22, 11:59 AM PSTFlash Flood WarningLOXSanta Barbara6 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.